Alert archive / Illinois / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 218, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Dec 1, 2018, 4:39 PM CST for Macoupin County, Illinois. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 1, 2018, 4:39 PM CST (22:39 UTC)
- Expired
- Dec 1, 2018, 5:30 PM CST
- In force
- 51 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Macoupin County, IL
The radar
The Lincoln radar (KILX), 99 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 1, 4:50 PM CST | HAIL 1 | Chesterfield, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 1, 2:16 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 430 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 529 m²/s²
- 0-3 km storm-relative helicity
- 658 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
513
WUUS53 KLSX 012239
SVRLSX
ILC117-012330-
/O.NEW.KLSX.SV.W.0218.181201T2239Z-181201T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
439 PM CST SAT DEC 1 2018
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Northern Macoupin County in southwestern Illinois...
* Until 530 PM CST.
* At 439 PM CST, a severe thunderstorm was located over Kemper,
moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Carlinville, Virden, Girard, Palmyra, Piasa, Medora, Nilwood,
Modesto, Chesterfield and Hettick.
This also includes Beaver Dam State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 700 PM CST for south central
and southwestern Illinois.
LAT...LON 3943 8970 3909 9014 3927 9015 3952 9004
3952 8970
TIME...MOT...LOC 2239Z 218DEG 34KT 3919 9013
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
CVKING4 follow-up statements
193
WWUS53 KLSX 012253
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
453 PM CST SAT DEC 1 2018
ILC117-012330-
/O.CON.KLSX.SV.W.0218.000000T0000Z-181201T2330Z/
Macoupin IL-
453 PM CST SAT DEC 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CST
FOR NORTHERN MACOUPIN COUNTY...
At 453 PM CST, a severe thunderstorm was located 7 miles west of
Carlinville, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Virden, Girard, Palmyra, Nilwood, Modesto, Chesterfield and Hettick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 700 PM CST for south central
and southwestern Illinois.
LAT...LON 3943 8970 3921 9002 3927 9011 3952 9004
3952 8970
TIME...MOT...LOC 2253Z 218DEG 34KT 3929 9002
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
CVKING065
WWUS53 KLSX 012256
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
456 PM CST SAT DEC 1 2018
ILC117-012330-
/O.CON.KLSX.SV.W.0218.000000T0000Z-181201T2330Z/
Macoupin IL-
456 PM CST SAT DEC 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CST
FOR NORTHERN MACOUPIN COUNTY...
At 456 PM CST, a severe thunderstorm was located near Carlinville,
moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters reported quarter size hail
west-southwest of Chesterfield.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Virden, Girard, Palmyra, Nilwood, Modesto, Chesterfield and Hettick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 700 PM CST for south central
and southwestern Illinois.
LAT...LON 3943 8970 3921 9002 3927 9011 3952 9004
3952 8970
TIME...MOT...LOC 2256Z 218DEG 34KT 3932 9000
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
CVKING759
WWUS53 KLSX 012308
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
508 PM CST SAT DEC 1 2018
ILC117-012330-
/O.CON.KLSX.SV.W.0218.000000T0000Z-181201T2330Z/
Macoupin IL-
508 PM CST SAT DEC 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CST
FOR NORTHEASTERN MACOUPIN COUNTY...
At 507 PM CST, a severe thunderstorm was located near Palmyra, moving
northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters reported quarter size hail
southwest of Chesterfield.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Virden, Girard and Nilwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 700 PM CST for south central
and southwestern Illinois.
LAT...LON 3930 8988 3936 8998 3952 8993 3952 8970
3943 8970
TIME...MOT...LOC 2307Z 218DEG 34KT 3941 8991
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
CVKING819
WWUS53 KLSX 012322
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
522 PM CST SAT DEC 1 2018
ILC117-012330-
/O.CON.KLSX.SV.W.0218.000000T0000Z-181201T2330Z/
Macoupin IL-
522 PM CST SAT DEC 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CST
FOR NORTHEASTERN MACOUPIN COUNTY...
At 522 PM CST, a severe thunderstorm was located over Virden, moving
northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Virden and Girard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 700 PM CST for south central
and southwestern Illinois.
LAT...LON 3941 8979 3946 8988 3952 8982 3952 8970
3943 8970
TIME...MOT...LOC 2322Z 218DEG 34KT 3952 8980
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
CVKINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 1, 4:25 PM CST, 14 minutes earlier.
Area forecast discussion, Dec 1, 4:25 PM CST, 14 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 425 PM CST Sat Dec 1 2018 .SHORT TERM... (Through Sunday Night) Issued at 241 PM CST Sat Dec 1 2018 Scattered thunderstorms-- some of which are severe-- developed along and east of the Mississippi River earlier this afternoon as per previous forecasts. These storms were developing ahead of a cold front within a favorable environment characterized by 60+ kts of 0-6 km shear, 500-1500 J/kg of CAPE, ample large-scale ascent within the left exit region of an upper jet, steep H7-H5 lapse rates, and DCVA downstream of a negatively tilted upper trough axis. Scattered thunderstorms are expected to continue for the next couple of hours until the cold front has moved through the region. Most of the precipitation associated with the cold front should be east of the LSX CWA by 00z. Although the primary cold front will have moved through the region by early this evening, the low pressure system was already occluding and both the parent surface low and the upper low will lag the cold front's passage. This will keep clouds and occasional showers lingering across the area from tonight through Sunday night as the upper low slowly lifts northeastward. Additional lift may be provided by an ill-defined PV anomaly which is forecast to move across the area on Sunday night. A secondary cold front then moves through the region late tonight and tomorrow. Temperatures should be cold enough on Sunday night for some of the light precipitation to fall as snow. Little to no accumulation is expected across most of the area. At best, parts of northeast MO and west central IL could receive less than a quarter of an inch of snow. Extensive cloud cover will keep overnight lows similar to last night. Highs on Sunday will be around 10-20 degrees cooler than they were on Saturday. By Sunday night, overnight lows should range from the upper 20s in northeast MO to the mid-30s in southeast MO and southwest IL. Kanofsky .LONG TERM... (Monday through Next Saturday) Issued at 241 PM CST Sat Dec 1 2018 Quiet weather is expected across the area until the middle of the week when a PV anomaly moves southeastward from AB towards the western Great Lakes, inducing a surface reflection across the northern CONUS. This feature may bring a chance of precipitation to the northern half of the CWA from late Wed night through early Thu afternoon. By that time, the trough axis will have shifted east of the CWA and precipitation will be ending. The next opportunity for precipitation appears to be late next week and early next weekend. A closed upper low near the CA coast is forecast to rejoin the flow and progress eastward across the southern CONUS. There is significant model disagreement regarding the evolution and track of this system, but since it is passing to the south of the area, it could bring accumulating snow to parts of the region. Kanofsky && .AVIATION... (For the 18z TAFs through 18z Sunday Afternoon) Issued at 1124 AM CST Sat Dec 1 2018 SPECIFICS FOR KUIN: Current thinking for KUIN is that ceilings may bounce between VFR and MVFR during the first 0-3 hours due to a developing stratocumulus deck. Showers/thunderstorms are also expected to develop this afternoon ahead of a cold front, reaching KUIN between 20-24z. Winds will become southwesterly after the front has moved through the region. An extended period of MVFR to IFR ceilings will follow the precipitation, and ceilings may be even lower than the current forecast shows for 02/00-02/08z. KUIN is also far enough north to be affected by light rain showers on the back side of the departing low pressure system. SPECIFICS FOR KCOU: VFR conditions are expected during the first 0-3 hours before an extensive area of MVFR/IFR clouds moves over the terminal. Current thinking is that KCOU will be too far west to be affected by the scattered showers/thunderstorms which are expected to develop this afternoon ahead of a cold front. Once conditions fall to MVFR, little improvement is expected through the rest of the TAF period. It is possible for ceilings to fall to IFR after 00z. Gusty winds will persist through the period, but the wind direction will become southwesterly behind the cold front. SPECIFICS FOR KSTL, KSUS, KCPS: Ceiling trends during the first 0-6 hours will be problematic. An MVFR stratocumulus deck has developed nearly overhead, but breaks in the clouds are expected to develop during the afternoon. The next concern is for showers/thunderstorms which are expected to develop ahead of a cold front. SHRA/TSRA are expected to develop near the St. Louis metropolitan area after 18z, but there is some uncertainty regarding whether the storms be close enough to affect the terminals or whether they will develop farther to the northeast. A period of VFR conditions is then expected for most of the overnight hours until wraparound clouds bring MVFR ceilings back to the terminals after 12z. Gusty winds will continue through the period, but the wind direction will become southwesterly after the cold front has moved through the region. Kanofsky && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Dec 1, 3:45 PM CST, 54 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 345 PM CST Sat Dec 1 2018 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-021200- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 345 PM CST Sat Dec 1 2018 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Scattered severe thunderstorms have developed near and east of the Mississippi River. The primary threats with these storms are large hail and damaging wind gusts. A few tornadoes will also be possible. The threat of severe weather will end by mid-evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed through the early evening hours. Kanofsky
In the hours before
Local storm report, Dec 1, 3:00 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
300 PM CST SAT DEC 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 3 ESE VERSAILLES 39.86N 90.60W
12/01/2018 E1.00 INCH BROWN IL PUBLIC
&&
PWLocal storm report, Dec 1, 3:01 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
301 PM CST SAT DEC 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM TSTM WND DMG 1 N VALLEY CITY 39.73N 90.65W
12/01/2018 PIKE IL BROADCAST MEDIA
POWER LINES DOWN NORTH OF VALLEY CITY.
&&
PWLocal storm report, Dec 1, 3:40 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
340 PM CST SAT DEC 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM HAIL GRIGGSVILLE 39.71N 90.72W
12/01/2018 E1.00 INCH PIKE IL BROADCAST MEDIA
&&
PWLocal storm report, Dec 1, 4:15 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
415 PM CST SAT DEC 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM HAIL LITCHFIELD 39.18N 89.66W
12/01/2018 M1.00 INCH MONTGOMERY IL TRAINED SPOTTER
&&
BRITTLocal storm report, Dec 1, 4:20 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
420 PM CST SAT DEC 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL LITCHFIELD 39.18N 89.65W
12/01/2018 E1.75 INCH MONTGOMERY IL TRAINED SPOTTER
&&
PWLocal storm report, Dec 1, 4:38 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
438 PM CST SAT DEC 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL 1 E FIDELITY 39.15N 90.14W
12/01/2018 E0.70 INCH MACOUPIN IL CO-OP OBSERVER
&&
PWThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 1, 3:54 AM CST | Severe Thunderstorm Warning | LSX | Randolph | 29 min |
| Dec 1, 2:17 PM CST | Severe Thunderstorm Warning | LSX | Pike | 43 min |
| Dec 1, 2:21 PM CST | Severe Thunderstorm Warning | LSX | Adams, Brown | 20 min |
| Dec 1, 2:28 PM CST | Severe Thunderstorm Warning | LSX | Pike | 30 min |
| Dec 1, 2:37 PM CST | Tornado Warning | LSX | Pike | 25 min |
| Dec 1, 3:34 PM CST | Severe Thunderstorm Warning | LSX | Greene, Jersey | 41 min |
| Dec 1, 3:57 PM CST | Severe Thunderstorm Warning | LSX | Macoupin, Montgomery | 48 min |
| Dec 1, 4:08 PM CST | Tornado Warning | LSX | Macoupin, Montgomery | 37 min |
| Dec 1, 4:28 PM CST | Tornado Warning | LSX | Montgomery | 17 min |
| Dec 1, 4:32 PM CST | Tornado Warning | LSX | Montgomery | 28 min |
| Dec 1, 4:43 PM CST | Tornado Warning | LSX | Montgomery | 14 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.